Texas, 2004

Hail and Damaging Winds in Texas, March 4, 2004

March 4, 2004 · NWS OUN · 16 events in 5 counties and zones

13 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 4, 10:43 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 4, 10:43 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1043 AM CST THU MAR  4 2004

VERY BUSY DAY... WE HAVE JUST UPDATED THE GRIDS FOR A LITTLE BETTER
DETAIL IN MOST WEATHER ELEMENTS.  THE TEXT VERSIONS SHOULD BE
AVAILABLE SHORTLY.

THE BASIC PLAN REMAINS THE SAME... LOTS OF RAIN NORTHWEST OF I-44...
PROBABLE SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES WITHIN ABOUT
100 MILES EITHER SIDE OF A WARM FRONT THAT RUNS  FROM NEAR VERNON
TEXAS TO OKLAHOMA CITY TO NEAR TULSA.

THE FLASH FLOOD WATCH WAS EXPANDED EARLIER THIS MORNING TO ADD MUCH
OF WESTERN OKLAHOMA AND THE QUANAH/CROWELL AREAS OF WESTERN NORTH
TEXAS.

CMS
---------------------------------------------------------------------
358 AM CST THU MAR  4 2004

SHOWERS AND THUNDERSTORMS CONT TO INCREASE IN COVERAGE AND INTENSITY
ACROSS OK AND TX EARLY THIS MORNING. SOME STORMS COULD BECOME SEVERE
WITH LARGE HAIL PRIMARY CONCERN THIS MORNING. HEAVY RAIN WAS FALLING
WITH SOME OF THESE STORMS. THE WARM FRONT HAS BEGUN TO MOVE NORTH
EARLY THIS MORNING. STRONG WAA CONT ACROSS THE AREA AS LLJ CONTINUES
TO INCREASE...WHICH HAS AIDED IN THE THUNDERSTORM DEVELOP. LL
MOISTURE ALSO CONTINUES TO INCREASE...WITH 50 DEWPTS FROM
TILLMAN...TO MCCLAIN...TO SEMINOLE COUNTIES EARLY THIS MORNING. AS
WARM FRONT CONT TO PUSH NORTHWARD...DEWPTS WILL CONT TO INCREASE
ACROSS MUCH OF THE AREA. SFC LOW WILL MOVE ACROSS WEST TX AND OK
TODAY...INTO THE MID MISSISSIPPI VALLEY. UPR LOW CURRENTLY OVER NW
MEXICO WILL ALSO MOVE ACROSS THE AREA TODAY. WITH UPR LOW MOVING
ACROSS THE SOUTHERN PLAINS BRINGING COLD TEMPS ALOFT...STRONG
LLJ...AND GULF MOISTURE...SEVERE STORMS ARE POSSIBLE THROUGHOUT THE
DAY TODAY. HEAVY RAINS EXPECTED OVER SATURATED OR NEAR SATURATED
AREAS FROM PREVIOUS RAINFALL...COULD CAUSE SOME FLASH FLOODING
PROBLEMS. WILL ISSUE A FLASH FLOOD WATCH FOR PARTS OF CENTRAL AND
SOUTH CENTRAL OK WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 1-2+
INCHES IN THE PAST 24 HRS.

HAVE LEFT SLIGHT CHANCE POPS IN FOR FRIDAY AS ENERGY MOVING INTO THE
BACKSIDE OF THE UPPER TROUGH MOVES ACROSS THE AREA. THIS COULD
PROVIDE ENOUGH LIFT FOR SOME LIGHT RAIN OR DRIZZLE TO DEVELOP
DESPITE MOST OF THE GOOD MOISTURE BEING OUT OF THE AREA. MODELS CONT
TO PROG COLD FRONT MOVING ACROSS THE AREA SAT NIGHT/SUN. FORECAST
REMAINS DRY AFTER FRI...WITH NO MAJOR CHANGES IN EXTENDED.

FCSTID = 25

OKC  60 45 54 36 / 99 50 20 20
HBR  58 41 54 34 / 99 30 20 20
SPS  65 46 59 38 / 99 30 20 20
GAG  46 35 49 30 / 99 40 20 20
PNC  55 41 50 32 / 99 70 10 20
DUA  68 51 60 40 / 99 40 20 30

.OUN...
OK...FLASH FLOOD WATCH TODAY FOR ZONES OKZ005>031-033>036-039-040
TX...FLASH FLOOD WATCH TODAY FOR ZONES TXZ083-084
Hazardous weather outlook, Mar 4, 12:00 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST THU MAR 4 2004

OKZ004>048-050>052-TXZ083>090-051300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
SOUTHERN AND CENTRAL OKLAHOMA.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A LARGER PART
OF SOUTHWEST...CENTRAL AND NORTHERN OKLAHOMA.

A LARGE SLIGHT RISK AREA SURROUNDS THIS AREA AND INCLUDES THE
REMAINDER OF NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE HIGH RISK AREA IS GENERALLY ALONG AND SOUTH OF INTERSTATE
44...EAST OF A LINE FROM VERNON TO LAWTON TO EL RENO TO STILLWATER.
THE HIGH RISK INCLUDES ALL OF THE OKLAHOMA CITY METRO AREA.

THE MODERATE RISK AREA COVERS LOCATIONS EAST AND SOUTH OF A LINE
FROM ALTUS TO KINGFISHER TO PONCA CITY.

TIMING...
THE MOST LIKELY TIME FOR SIGNIFICANT SEVERE THUNDERSTORMS WILL BE
FROM NOON THROUGH 7 PM.

IMPACTS...
THERE IS THE POTENTIAL FOR TORNADIC SUPERCELLS THIS AFTERNOON...
WITH THE THREAT FOR TORNADOES...VERY LARGE DAMAGING HAIL AND VIOLENT
WINDS.

A SQUALL LINE DEVELOPED LATE THIS MORNING OVER WEST TEXAS... AND
WILL MOVE INTO WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA THIS
AFTERNOON...WITH VERY DAMAGING WINDS POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
INTO THE EVENING. EMERGENCY MANAGERS SHOULD CLOSELY MONITOR ALL
AVAILABLE INFORMATION FROM THE NORMAN FORECAST OFFICE.

SPOTTER GROUPS SHOULD ALSO BE AWARE THAT THE STORMS THIS AFTERNOON
WILL BE FAST MOVING...WITH STORMS MOVING NORTHEAST AS FAST AS 50 TO
60 MPH.

DISCUSSION...
THE COMBINATION OF STRONG WIND SHEAR...INSTABILITY AND A POTENT
STORM SYSTEM MOVING ACROSS THE REGION WILL BRING THE RISK OF A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS TO PARTS OF OKLAHOMA
AND WESTERN NORTH TEXAS. EXTENSIVE CLOUDS ARE LIMITING INSTABILITY
SOMEWHAT...BUT IT STILL EXPECTED TO BE SUFFICIENT FOR SIGNIFICANT
STORMS TO DEVELOP.

IF DISCRETE STORMS ARE ABLE TO DEVELOP...THE POTENTIAL FOR TORNADIC
SUPERCELLS IS QUITE HIGH...WITH THE ATTENDANT RISK OF TORNADOES...
DAMAGING HAIL AND VIOLENT WINDS.

EVEN IF DISCRETE STORMS DO NOT DEVELOP...THE AMOUNT OF ENERGY
ASSOCIATED WITH THE STORM SYSTEM AND SPEED THE STORMS WILL BE MOVING
WILL LIKELY RESULT IN SIGNIFICANT DAMAGING WINDS ASSOCIATED WITH THE
SQUALL LINE...ESPECIALLY ACROSS THE MODERATE AND HIGH RISK AREAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY MAR 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE AREA.
ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR
PORTIONS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA. PLEASE REFER TO THE
LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

CMS

In the hours before

Local storm report, Mar 4, 11:25 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      NARDIN                  36.81N 97.45W
03/04/2004                   KAY                OK   DEPT OF HIGHWAYS

            STATE HIGHWAY 11 CLOSED DUE TO WATER CROSSING THE
            ROADWAY.

&&

JP/KT
Special weather statement, Mar 4, 11:28 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1128 AM CST THU MAR 4 2004

TXZ087-041745-
KNOX TX-
1128 AM CST THU MAR 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 47 MILES WEST OF KNOX
CITY TO 30 MILES SOUTHWEST OF KNOX CITY AT 1128 AM CST...MOVING
NORTHEAST AT 60 MPH.  THIS LINE OF STORMS IS EXPECTED TO ENTER
SOUTHWEST SECTIONS OF KNOX COUNTY BETWEEN 1215 AND 1230 PM.  THIS
LINE OF STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF
65 TO 70 MPH.  A TORNADO WATCH IS ALSO IN EFFECT.

SIX
Local storm report, Mar 4, 11:35 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      4 E SALT FORK           36.63N 97.51W
03/04/2004                   GRANT              OK   PUBLIC

            3 TO 4 INCHES CROSSING GRAVEL ROAD

&&

KT
Local storm report, Mar 4, 11:42 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1142 AM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLASH FLOOD      9 N PERRY               36.42N 97.30W
03/04/2004                   NOBLE              OK   LAW ENFORCEMENT

            6 INCHES OF WATER CROSSING HIGHWAY 77

&&

KT
Local storm report, Mar 4, 11:54 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      FAIRMONT                36.35N 97.70W
03/04/2004                   GARFIELD           OK   PUBLIC

            3 TO 4 INCHES OF WATER CROSSING ROADWAY

&&

KT
Local storm report, Mar 4, 12:18 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1218 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      6 E QUANAH              34.30N 99.64W
03/04/2004                   HARDEMAN           TX   LAW ENFORCEMENT

            6 INCHES OF WATER CROSSING ROADWAY AND AFFECTING TRAVEL

&&

KT

The radar

The Altus AFB radar (KFDR), 105 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Baylor

When
March 4, 12:25 PM CST
Where
Baylor County, Bomarton
Measured
69 kt (79 mph) estimated gust
Property damage
$10,000
Reported by
GOVT OFFICIAL
Coordinates
33.500, -99.433

Mobile home was blown off its anchoring onto highway.

Thunderstorm Wind, Baylor

When
March 4, 12:36 PM CST to 12:40 PM CST
Where
Baylor County, Seymour
Measured
69 kt (79 mph) estimated gust
Property damage
$200,000
Reported by
GOVT OFFICIAL
Coordinates
33.600, -99.267

Windows were blown out and garage doors blown in. Power lines, telephone poles and a few trees were also downed. The gym at the First Baptist Church collapsed. The local Sonic Drive-In sustained some damage with many of the speaker menu's uprooted and tossed across the parking lot. Seymour Hospital also lost some of the roof over the physical therapy area.

Hail, Baylor

When
March 4, 12:39 PM CST
Where
Baylor County, Seymour
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.600, -99.267

Thunderstorm Wind, Archer

When
March 4, 12:40 PM CST
Where
Archer County, Megargel
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
33.450, -98.917

A storage bin at McCarson's Grain Elevator came off its foundation and rolled into a mobile home pushing it off its props. Several trees were uprooted at the town cemetery and damage was reported at the City Hall.

Thunderstorm Wind, Archer

When
March 4, 12:54 PM CST
Where
Archer County, Lake Kickapoo
Measured
69 kt (79 mph) estimated gust
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
33.650, -98.783

Most of the damage in this area was sustained on the north side of the lake. All of the siding was ripped off one home, while the roof on a new two-story home flew off and destroyed a shed. Boats were scattered along the roadside in places far from the lake. A boat dock was also moved many yards. Power lines were downed. In all it was estimated that 31 homes sustained damage, mostly to the rooftops.

Hail, Archer

When
March 4, 12:56 PM CST
Where
Archer County, 3 mi SW of Dundee
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.700, -98.933

Thunderstorm Wind, Archer

When
March 4, 1:01 PM CST
Where
Archer County, Archer City
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
33.600, -98.633

Thunderstorm Wind, Archer

When
March 4, 1:03 PM CST
Where
Archer County, Holliday
Measured
69 kt (79 mph) estimated gust
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
33.800, -98.700

The Holliday School sustained heavy damage. The south wall of the gym collapsed. A building that was used to store football equipment was destroyed. The restroom next to the football field also lost part of its roof. Extensive damage was seen on the softball field. Debris scattered across the parking lot damaging student and faculty vehicles.

Hail, Wilbarger

When
March 4, 1:10 PM CST
Where
Wilbarger County, 1 mi E of Harrold
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.083, -99.017

Thunderstorm Wind, Wichita

When
March 4, 1:13 PM CST to 1:15 PM CST
Where
Wichita County, Electra
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
POST OFFICE
Coordinates
34.033, -98.917

A grain bin was damaged. The new Ag barn at Electra High School was damaged. A three car garage was destroyed. The roof of one home and signs across town were also damaged.

Thunderstorm Wind, Wichita

When
March 4, 1:15 PM CST
Where
Wichita County, Sheppard Afb
Measured
79 kt (91 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.983, -98.500

Wind was measured by the ASOS at Sheppard AFB (SPS) on northwest side of Wichita Falls.

Thunderstorm Wind, Wichita

When
March 4, 1:15 PM CST to 1:25 PM CST
Where
Wichita County, Wichita Falls
Measured
74 kt (85 mph) estimated gust
Property damage
$750,000
Reported by
GENERAL PUBLIC
Coordinates
33.900, -98.500

Roof and structural damage was reported on the west side of the city, with three homes destroyed. Many power poles and lines were downed. Many trees were also uprooted and snapped. A semi hauling an empty trailer was also overturned on the southbound overhead freeway near Holliday Road. The roof of a portable classroom at Rider High School was ripped off. Fowler Elementary also lost a corner of its roof.

Thunderstorm Wind, Wichita

When
March 4, 1:19 PM CST
Where
Wichita County, Burkburnett
Measured
69 kt (79 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
34.100, -98.567

Widespread damage was reported across town. Roofs were damaged or blown away. Many trees and power lines were downed.

Thunderstorm Wind, Clay

When
March 4, 1:38 PM CST
Where
Clay County, Petrolia
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
34.033, -98.233

A tree was reported downed.

Thunderstorm Wind, Clay

When
March 4, 1:42 PM CST
Where
Clay County, 2 mi S of Jolly
Measured
50 kt (58 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
33.833, -98.350

Thunderstorm Wind, Clay

When
March 4, 1:45 PM CST
Where
Clay County, Jolly
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
33.867, -98.350

Power pole reported down on FM2393. A railroad crossing guard was also downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387844, 5387845, 5387843, 5388008, 5388009, 5387928, 5387929, 5388010, 5387930, 5387931, 5387932, 5387933, 5388011, 5387936, 5387934, 5387935.